Alert archive / North Dakota / Frost Advisories in 2017

Frost Advisory 5, NWS Bismarck, ND

May 22, 201717 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at May 22, 2017, 8:24 PM MDT for 17 counties in North Dakota. It took effect at May 23, 2017, 2:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 22, 2017, 8:24 PM MDT (02:24 UTC)
In effect from
May 23, 2017, 2:00 AM MDT
Expired
May 23, 2017, 7:20 AM MDT
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 161 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WWUS73 KBIS 230224
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
924 PM CDT Mon May 22 2017

NDZ001>003-009>011-017>021-031>034-040>044-231030-
/O.NEW.KBIS.FR.Y.0005.170523T0800Z-170523T1500Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Williston, 
New Town, Stanley, Parshall, Minot, Watford City, Killdeer, 
Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, 
Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Marmarth, 
Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
and Hettinger
924 PM CDT Mon May 22 2017 /824 PM MDT Mon May 22 2017/

...FROST ADVISORY IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 10 AM CDT
/9 AM MDT/ TUESDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 3 AM CDT /2 AM MDT/ to 10 AM
CDT /9 AM MDT/ Tuesday. 

* TEMPERATURES...Overnight lows in the lower to mid 30s will 
  result in areas of frost.

* IMPACTS...Sensitive vegetation may be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

PA
2 follow-up statements
889 
WWUS73 KBIS 230834
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
334 AM CDT Tue May 23 2017

NDZ001>003-009>011-017>021-031>034-040>044-231500-
/O.CON.KBIS.FR.Y.0005.000000T0000Z-170523T1500Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Williston, 
New Town, Stanley, Parshall, Minot, Watford City, Killdeer, 
Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, 
Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Marmarth, 
Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
and Hettinger
334 AM CDT Tue May 23 2017 /234 AM MDT Tue May 23 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* TEMPERATURES...Overnight lows in the lower to mid 30s will 
  result in areas of frost. 

* IMPACTS...Sensitive vegetation may be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
094 
WWUS73 KBIS 231320
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
820 AM CDT Tue May 23 2017

NDZ001>003-009>011-017>021-031>034-040>044-231430-
/O.CAN.KBIS.FR.Y.0005.000000T0000Z-170523T1500Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Williston, 
New Town, Stanley, Parshall, Minot, Watford City, Killdeer, 
Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, 
Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Marmarth, 
Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
and Hettinger
820 AM CDT Tue May 23 2017 /720 AM MDT Tue May 23 2017/

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Frost
Advisory. 

The frost advisory has been cancelled as temperatures have 
warmed.

$$
waa

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 22, 4:39 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 22, 4:39 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
539 PM CDT Mon May 22 2017

.UPDATE...
Issued at 534 PM CDT Mon May 22 2017

Quick update to increase PoPs through 01 UTC across south central
North Dakota and into the James River Valley per radar trends in a
High PoP/Low QPF scenario.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 259 PM CDT Mon May 22 2017

Diurnal convection peaking out this afternoon with the upper level
trough moving through. Just enough cape for a few thunderstorms
southwest this afternoon and early evening. Otherwise the
convection will diminish quickly after sunset with skies slowly
clearing tonight from the west. Tonight's lows will be in the
upper 30s southwest to the upper 40s east. Will not mention frost
as the minimum temperatures should be just above the frost
threshold.

On Tuesday the upper low will exit the region with rising heights
at h500 suppressing convection most of the area. Tuesday will be
partly sunny west with lingering clouds and a few showers across
the James River Valley. Highs Tuesday upper 50s James River
Valley to the upper 60s northwest.

.LONG TERM...(Tuesday night through Monday)
Issued at 259 PM CDT Mon May 22 2017

The extended will generally remain below normal for temperatures
with limited precipitation. Initially the global models track an
upper low across southern Canada pulling a cold front through
western North Dakota Wednesday Afternoon. Scattered showers will
form along the cold front. Cape is limited but zero to 6 km shear
sufficient to support a few thunderstorms along the front.

There will be lingering showers across the north and east
Thursday. Friday through Memorial Day will see spotty showers but
not anything widespread. Highs through the weekend into Memorial
Day period mostly in the 60s to lower 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM CDT Mon May 22 2017

Rain showers will continue across south central North Dakota and
the James River Valley early this evening, fading with sunset.
MVFR stratus may impact the James River Valley tonight.
Otherwise, VFR conditions are forecast for the upcoming 00 UTC TAF
cycle.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AYD
Hazardous weather outlook, May 22, 4:30 PM MDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
530 PM CDT Mon May 22 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232230-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
530 PM CDT Mon May 22 2017 /430 PM MDT Mon May 22 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms return Wednesday evening mainly over
western into central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:04 PM MDTFrost AdvisoryBISAdams, Burleigh, Dickey, Dunn, Emmons, Foster and 12 more17 hr

Nearby

Frost Advisories in North Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.